Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Jackson, KY

May 7, 2018Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 7, 2018, 6:29 PM EDT for Harlan County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2018, 6:29 PM EDT (22:29 UTC)
Expired
May 7, 2018, 7:15 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:40 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 7, 4:40 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 PM EDT Mon May 7 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 440 PM EDT MON MAY 7 2018

19z sfc analysis shows low pressure lingering over the Southern
Appalachians helping to generate scattered showers and
thunderstorms for the eastern 2/3rds of the CWA. The convection is
a bit more robust and further northwest than initially forecast
with the HRRR doing a better job at capturing it than the NAM12.
This has also created a decent cu field, but the clouds did
little to hold back temperatures so that readings reached the low
and mid 70s most places. Meanwhile, dewpoints are mainly in the
low to mid 50s while winds away from any storms are light blowing
from the north to northwest.

The models are in good agreement aloft through the short term
portion of the forecast. They all have the trough over the Ohio
Valley sinking into the Southern Appalachians and closing off
tonight along with a swirl of mid level energy. This low moves
slowly east through Wednesday morning taking the core of its
energy along with it and allowing heights to rise in its wake for
a time through 12z Wednesday. Given the agreement among the models
aloft will favor a general blend, though with a lean toward the
higher resolution HRRR and NAM12 for details.

Sensible weather will feature scattered diurnally driven
convection taking advantage of fairly decent sfc moisture in
place and a cold pool aloft. Look for these to fade out toward
sunset leaving mostly clear skies behind. Similar to last night,
radiational cooling will likely encourage fog to form in the river
valleys - becoming dense toward dawn. The inversion and
radiational cooling will also set up a decent ridge to valley
temperature split tonight. Similar weather conditions follow for
Tuesday with still a chance for isolated to scattered showers and
storms developing in the afternoon - though they should be more
easterly than today's batch. Another ridge to valley temp split is
anticipated Tuesday night along with some patchy valley fog
toward dawn.

Again used the CONSShort and ShortBlend for all the grids through
the short term portion of the forecast. Did make the most
significant adjustments to the temperatures each night for terrain
effects. As for PoPs, went higher than guidance this afternoon and
again on Tuesday afternoon.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM EDT MON MAY 7 2018

As a surface low pressure system makes its way across the Plains,
upper level ridging will be in place over the OH Valley for
Wednesday. This will lead to a brief period of generally dry weather
before a cold front progresses over the Commonwealth Thursday. The
front will stall over the region on Friday as a stationary front
before lifting to the north over the weekend. This pattern will
incite southerly flow, bringing warm and moist air up from the Gulf.
The GFS shows the best instability later on Thursday, with about
1500 J/kg of MUCAPE. Therefore, the best chance at precipitation and
storms will be on Thursday. However, rain/storms will be possible at
times through the weekend, diminishing Sunday afternoon. Another
system is possible for Monday, but will continue to monitor future
model runs to assess development and trends.

High temperatures will be in the low 80s Wednesday through Thursday.
With the southerly flow, temperatures will be on the increase for
Friday and into the weekend where temps will reach the mid to upper
80s. Low temps for the extended will generally remain in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 235 PM EDT MON MAY 7 2018

Generally VFR conditions will prevail through the evening though
some isolated to scattered convection will be around into sunset.
Have included VCTS at KSJS for a several hour period for this but
left it out elsewhere owing to more limited chances. Scattered to
broken cumulus ranging from 3-5k feet agl will diminish after
dusk, with fog likely forming once again after 06z - perhaps down
to VLIFR in the valley locations - similar to this morning.
Outside of any storm light and variable winds can be expected
tonight into Tuesday while northwest winds will blow at 5 to 10
kts through sunset today.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...CGAL
AVIATION...GREIF
Hazardous weather outlook, May 7, 4:05 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
405 PM EDT Mon May 7 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
405 PM EDT Mon May 7 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible into early evening mainly along
and east of a line from Morehead to Campton to Monticello.

There is a potential for dense valley fog late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Patchy dense fog will be possible in the valleys early Tuesday.

There is a slight chance for thunderstorms Tuesday and Wednesday
afternoons. The best potential for thunderstorms is on Thursday,
but they will also be possible Friday and through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GREIF/CGAL

In the hours before

Special weather statement, May 7, 5:09 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT MON MAY 7 2018

KYZ108-072145-
Wolfe-
509 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WOLFE COUNTY...

At 507 PM EDT, a strong thunderstorm was located over Trent, or near
Campton, moving south at 5 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Landsaw, Lexie, Baptist, Lane, Malaga, Pence, Hollonville, Toliver,
Trent, Hazel Green, Valeria, Stillwater, Vortex, Bethany, Gosneyville
and Mary.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3782 8343 3781 8339 3780 8338 3769 8337
      3770 8339 3769 8342 3763 8345 3764 8350
      3764 8354 3783 8352 3784 8344
TIME...MOT...LOC 2107Z 001DEG 5KT 3777 8347

JP
Special weather statement, May 7, 5:27 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
527 PM EDT MON MAY 7 2018

KYZ108-111-112-072200-
Lee-Breathitt-Wolfe-
527 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT...
NORTHEASTERN LEE AND SOUTHWESTERN WOLFE COUNTIES THROUGH 6 PM EDT...

At 526 PM EDT, a strong thunderstorm was located over Grannie, or
near Campton, moving south at 5 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Campton, Vada, Canyon Falls, Booth, Tallega, Widecreek, High Falls,
Lane, Fillmore, Pence, Hollonville, Monica, Lawson, Primrose, Flat,
Frozen Creek, Williba, Vortex, Bethany and War Creek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3774 8365 3777 8352 3758 8341 3755 8361
TIME...MOT...LOC 2126Z 343DEG 6KT 3769 8356

JP
Special weather statement, May 7, 5:48 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
548 PM EDT MON MAY 7 2018

KYZ109-110-072215-
Floyd-Magoffin-
548 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLOYD AND
SOUTHEASTERN MAGOFFIN COUNTIES...

At 547 PM EDT, a strong thunderstorm was located over Bradley, or
near Salyersville, moving south at 5 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Salyersville, Mason, Fredville, Bradley, Ordway, Carver, Ivyton,
Burning Fork, Swampton, Dotson, West Royalton Station, Mashfork,
Carver Station, Conley, Blue River, Gapville, Gypsy, Brainard, Tiptop
and Marshallville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3760 8282 3757 8301 3759 8301 3759 8306
      3763 8308 3773 8312 3778 8295 3777 8294
      3772 8295 3771 8290
TIME...MOT...LOC 2147Z 342DEG 5KT 3770 8301

JP
Special weather statement, May 7, 5:52 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
552 PM EDT MON MAY 7 2018

KYZ109-110-113-072215-
Floyd-Knott-Magoffin-
552 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOTT...WEST
CENTRAL FLOYD AND SOUTHEASTERN MAGOFFIN COUNTIES THROUGH 615 PM
EDT...

At 551 PM EDT, a strong thunderstorm was located over Mid, or 13
miles southwest of Prestonsburg, moving southeast at 10 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Estill, Wayland, East McDowell, Raven, Bosco, Mousie, Hippo,
Handshoe, Gunlock, Glo, Langley, McDowell, Pyramid, Orchard, Garret,
Orkney, Hunter, Bolyn, Demo and Hueysville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3738 8290 3750 8296 3750 8295 3752 8297
      3758 8300 3761 8282 3743 8267
TIME...MOT...LOC 2151Z 325DEG 8KT 3753 8289

JP
Special weather statement, May 7, 6:23 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
623 PM EDT MON MAY 7 2018

KYZ088-072300-
Harlan-
623 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN COUNTY...

At 622 PM EDT, a strong thunderstorm was located over Closplint, or
16 miles north of Jonesville, moving southeast at 10 mph.

Winds gusts of 30 to 40 mph, brief torrential rainfall, and nickel
size hail are possible with this storm.

Locations impacted include...
Cumberland, Rock House, Holmes Mill, Totz, Black Bottom, Clover,
Louellen, Clover Fork, Clover-Darby, Closplint, Hiram, Lejunior,
Diane and Big Black Mountain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3680 8311 3695 8312 3697 8309 3698 8302
      3699 8300 3690 8287 3687 8291 3686 8299
      3685 8301 3685 8307 3683 8310
TIME...MOT...LOC 2222Z 330DEG 7KT 3691 8304

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:00 PM EDTSpecial Weather StatementJKLMcCreary, Whitley45 min
May 6, 8:05 PM EDTSpecial Weather StatementJKLKnox25 min
May 6, 10:00 PM EDTRiver Flood AdvisoryJKLEstill13 hr
May 7, 5:09 PM EDTSpecial Weather StatementJKLWolfe36 min
May 7, 5:27 PM EDTSpecial Weather StatementJKLWolfe33 min
May 7, 5:48 PM EDTSpecial Weather StatementJKLMagoffin27 min
May 7, 5:52 PM EDTSpecial Weather StatementJKLFloyd23 min
May 7, 6:23 PM EDTSpecial Weather StatementJKLHarlan37 min
May 7, 6:58 PM EDTSpecial Weather StatementJKLLetcher32 min
May 7, 7:32 PM EDTSpecial Weather StatementJKLLetcher43 min
May 7, 7:50 PM EDTSpecial Weather StatementJKLPike40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.